Drug interactions between theophylline and zileuton
Interactions between your drugs
Applies to: theophylline and zileuton
Talk to your doctor before using theophylline together with zileuton. Combining these medications may significantly increase the blood levels and effects of theophylline. Your doctor may be able to prescribe alternatives that do not interact, or you may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. Contact your doctor if you develop nausea, vomiting, diarrhea, headache, restlessness, insomnia, seizures, heart palpitations, and/or irregular heartbeat, as these may be signs and symptoms of excessive theophylline levels. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Drug and food interactions
Applies to: theophylline
Both smoking and excessive caffeine consumption can alter the blood levels of theophylline, which may affect the dosing. Tobacco and marijuana smoke (including secondhand exposure) generally reduces, while caffeine increases, blood levels. In addition, caffeine is a stimulant and may add to the side effects of theophylline such as headache, insomnia, and increases in blood pressure and heart rate. It is best to avoid smoking and to limit caffeine consumption during theophylline therapy. Talk to a healthcare professional if you have any questions or concerns. If you start smoking or undergo smoking cessation, your doctor may need to monitor your blood levels more closely to determine if you need a dose adjustment of theophylline. You should stop taking theophylline and seek medical attention if you experience potential signs and symptoms of excessive drug levels such as nausea, vomiting, persistent headache, insomnia, and rapid heartbeat. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
When theophylline is given with enteral (tube) feedings, blood levels may be decreased due to interference with its absorption. This may reduce the effectiveness of the medication. To minimize potential for interaction, you may interrupt the feeding for one hour before and one hour after the theophylline dose. You may need more frequent blood tests to monitor theophylline levels.
Therapeutic duplication warnings
No warnings were found for your selected drugs.
Therapeutic duplication warnings are only returned when drugs within the same group exceed the recommended therapeutic duplication maximum.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.